Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Bismarck, ND

July 2, 2004Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2004, 5:56 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 5:56 PM CDT (22:56 UTC)
Expired
Jul 2, 2004, 7:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 022256
SVRBIS
NDC021-045-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LA MOURE...OR ABOUT 45 MILES SOUTHEAST OF
  JAMESTOWN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERONA AROUND 630 PM CDT
  OAKES AROUND 655 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU 
ARE IN THE PATH OF THE STORM...MOVE INDOORS AND STAY AWAY FROM 
WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4644 9835 4613 9840 4607 9794 4632 9778

$$
CJS/LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:50 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 3:50 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT FRI JUL 2 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM ARE CONVECTION CHANCES AND
TIMING. ACTUALLY NO SIGNIFICANT CHANGES FROM WHAT WE ALREADY HAVE
GOING. IN THE NEAR TERM...UNSTABLE ATMS THIS AFTERNOON WITH LIFTED
INDEX -2 TO -6 ACROSS MUCH OF CWA. MODIFIED MESOETA SOUNDINGS
INDICATED SOME PRETTY DECENT HELICITY OVER FAR EASTERN CWA. GROUND
TRUTH REPORT OF FUNNEL CLOUD VERIFIES POTENTIAL FOR ROTATING STORMS.
CURRENT TORNADO WATCH ALONG AND EAST OF TROUGH LINE THAT CUTS
THROUGH DICKEY AND LAMOURE COUNTIES. THIS WILL RUN UNTIL 9 PM CDT.
ALTHOUGH STILL VERY UNSTABLE...SHEAR IS MUCH LESS OVER REST OF
WESTERN AND CENTRAL CWA...SO MAIN THREAT WILL BE A POSSIBLE
DOWNDRAFT GUST IN AN ISOLATED SEVERE CELL. CHANCES ARE SLIM ENOUGH
THAT WILL NOT MENTION SEVERE EXCEPT FOR WATCH AREA. HEAVY RAIN IS
ALSO LIKELY AS PLENTY OF LOW LEVEL MOISTURE AVAILABLE.

SECONDARY FRONT DROPS SOUTH THROUGH CWA ON SATURDAY. STILL ENOUGH
INSTABILITY AROUND WITH DAYTIME HEATING TO MENTION ANOTHER CHANCE OF
THUNDERSTORMS. MORE SIGNIFICANT SYSTEM TAKING SHAPE FOR SUNDAY NIGHT
AND MONDAY AS SHORTWAVE TROUGH DEVELOPS A SURFACE INVERTED TROUGH
INTO SOUTHERN NORTH DAKOTA. SOME TIMING DIFFERENCES BETWEEN ETA/GFS
BUT BOTH BRING CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH
DAKOTA ON MONDAY.

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...AFTER SOME WRAP AROUND LINGERING
SHOWERS MONDAY NIGHT IN EASTERN COUNTIES...WEAK SURFACE HIGH
PRESSURE MOVES INTO THE NORTHERN PLAINS OUT OF CANADA. GUIDANCE
CONTINUES TO KEEP TEMPERATURES COOLER ON TUESDAY...AND I TRENDED
DOWN HIGHS ONCE AGAIN. NORTHWEST FLOW ALOFT TURNS SOUTHWEST BY
WEDNESDAY NIGHT...AS H500 RIDGE AXIS MOVES INTO THE NORTHERN
PLAINS...AND THEN SLOWLY EASTWARD. THIS WILL SET UP AN ACTIVE
SCENARIO FOR THE END OF THE WORK WEEK. I SET UP WARMING TREND
WEDNESDAY...HIKING UP TEMPERATURES THURSDAY AND FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/SHULZ
Hazardous weather outlook, Jul 2, 5:04 AM CDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
504 AM CDT FRI JUL 2 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031003-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
504 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 2, 5:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             MARION                  46.61N 98.33W
07/02/2004  1.00 INCH        LAMOURE            ND   CO-OP OBSERVER

            SMALLER HAIL COVERED THE GROUND.

&&

JENSEN
Local storm report, Jul 2, 5:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             LA MOURE                46.36N 98.30W
07/02/2004  0.75 INCH        LAMOURE            ND   CO-OP OBSERVER

            PLENTY OF SMALLER HAIL.

&&

JENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM CDTSevere Thunderstorm WarningBISLaMoure65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.